California, 2006

Wildfire and High Wind in California, December 2 to 5, 2006

December 2 to 5, 2006 · NWS LOX · 5 events in 4 counties and zones

A strong Santa Ana wind event occurred across portions of Southern California. The strongest winds affected the mountains and valleys of Ventura and Los Angeles counties.

The toll

Deaths
0
Injuries
2
Property damage
$10 million
Crop damage
$3,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong Santa Ana wind event occurred across portions of Southern California. The strongest winds affected the mountains and valleys of Ventura and Los Angeles counties. Scattered power outages were reported across the area due to downed power lines. In Ventura county near the community of Moorpark, the gusty offshore winds helped to spread the Shekell wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 2, 2:45 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 2, 2:45 PM PST, 3 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
245 PM PST SAT DEC 2 2006

.SHORT TERM...WILL CONTINUE WITH CURRENT HIGH WIND AND WIND ADVISORY
FOR VENTURA AND LOS ANGELES COUNTIES. CURRENT SURFACE OBSERVATIONS
CONFIRM GUIDANCE REASONABLY WELL. A STRONG PRESSURE GRADIENT
NORTHEAST OF THE AREA RESULTING FROM A 1040 MB HIGH CENTERED OVER
THE PACIFIC NORTHWEST WILL STRENGTHEN AND MOVE SOUTH THIS EVENING.
ENSEMBLE GFS INDICATED A 1050 MB MEAN CENTER PRESSURE AS THE BROAD
HIGH PRESSURE SHIFTS SOUTH INTO THE CENTRAL ROCKIES THIS EVENING.
NORTHEAST WINDS WILL ACCELERATE AND EXCEED WARNING THRESHOLDS
THROUGH THE SOLEDAD CANYON TO TEJON PASSES. HAVE CONTINUED THE HIGH
WIND WARNING FOR THE LOS ANGELES COUNTY VALLEYS THOUGH HAVE LIMITED
THE WARNING TO THE SAN FERNANDO VALLEY WHICH IS ADJACENT TO THE
SOLEDAD CANYON AND EASTERN LIMIT OF THE POTENTIALLY DAMAGING WINDS.
WINDS WILL DECELERATE GRADUALLY THROUGH THE AFTERNOON THOUGH THE
BROAD AREA OF HIGH PRESSURE WILL PERSIST OVER THE GREAT BASIN AND
BREEZY OFFSHORE CONDITIONS WILL PERSIST. TEMPERATURES WERE 5 TO 10
DEGREES WARMER THAN YESTERDAY AT THIS TIME EXCEPT OVER THE HIGHER
ELEVATIONS AND SEVERAL DEGREES ABOVE SEASONAL NORMAL. TREND WILL
LIKELY BE MIXED SUN AS THE STRONG NORTHEAST WINDS PERSIST...EXPECT A
FEW DEGREES WARMER SUN OVER THE NORTH HALF OF THE AREA AS COOL
ADVECTION ASSOCIATED WITH THE STRONG NORTHEAST WINDS SETTLES OVER
VENTURA AND LOS ANGELES COUNTIES.

.LONG TERM...LONG WAVE RIDGE OVER THE AREA WILL GRADUALLY SHIFT EAST
THROUGH THE PERIOD. A BROAD TROUGH OF LOW PRESSURE CENTERED OVER THE
CENTRAL PACIFIC AND EXTENDING EAST WILL APPROACH THE AREA. A WEAK
SURFACE FRONT WILL APPROACH AND DISSIPATE OVER THE AREA FRI AND SAT.
ENSEMBLE INDICATED A CHANCE OF LIGHT QPF OVER THE NORTH HALF OF THE
AREA AND THE REMENANTS SPREADING SOUTH AS THE WEAK BOUNDARY MOVES
EAST OVER THE AREA. TEMPERATURES WILL COOL THROUGH THE PERIOD AND
GRADUALLY COOL TO SEASONAL NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OFFSHORE
WINDS EXPECTED TO PICKUP AND BECOME MORE WIDESPREAD THIS
EVENING...AS A STRONG SANTA ANA TAKES OVER. LLWS WILL BE SIGNIFICANT
CONCERN AT KBUR AND KVNY...WITH KVNY SEEING SIMILAR SPEEDS AT THE
SURFACE AS ALOFT BUT WITH ENOUGH DIRECTIONAL SHEAR TO CAUSE
CONCERNS. SOME LLWS MAY BE SEEN AT KLAX AND KLGB AFT 06Z...BUT
PROBABLY WONT BE STRONG ENOUGH TO WARRANT MENTION IN TAF. WIND SHEAR
AND STRONG TURBULENCE CAN BE EXPECTED NEAR THE MOUNTAINS AND BELOW
PASSES AND CANYONS ALL NIGHT LONG AND INTO SUN MORNING.

KLAX WILL BE VFR WITH A LIGHT NW SEABREEZE NEAR 10 KT THROUGH ABOUT
03Z. EAST WINDS WILL PICKUP AFTER 04Z NEAR 08 KT...WITH A GOOD SHOT
OF GOING OVER 10 KT BETWEEN 08Z AND 14Z. PILOTS MAY EXPERIENCE SOME
LLWS AFTER 06Z...BUT NOT EXPECTING TO CAUSE GAIN/LOSS OF MORE THAN
15 KT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...FORWOOD
AVIATION...KITTELL
Hazardous weather outlook, Dec 2, 6:00 AM PST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT DEC 2 2006

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT DEC 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY OFFSHORE WINDS WILL REDEVELOP TODAY...BECOMING VERY WINDY THIS
EVENING AND OVERNIGHT. DAMAGING WINDS ARE POSSIBLE ACROSS THE WIND
PRONE AREAS OF SOUTHERN CALIFORNIA...ESPECIALLY BELOW PASSES AND
CANYONS. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES WILL
KEEP FIRE DANGER VERY HIGH. MARINERS WILL ALSO BE AFFECTED BY STRONG
WINDS ALONG THE INNER WATERS OF SOUTHERN CALIFORNIA...ESPECIALLY
ALONG THE EAST FACING HARBORS AND COVES OF CATALINA...SANTA CRUZ AND
ANACAPA ISLANDS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...STRONGEST DAMAGING
WINDS ARE POSSIBLE EARLY MORNING THROUGH EARLY AFTERNOON HOURS
ACROSS THE WIND PRONE AREAS OF SOUTHERN CALIFORNIA...ESPECIALLY
BELOW PASSES AND CANYONS. THE COMBINATION OF STRONG WINDS AND LOW
HUMIDITIES WILL KEEP FIRE DANGER VERY HIGH. MARINERS WILL ALSO BE
AFFECTED BY STRONG WINDS ALONG THE INNER WATERS OF SOUTHERN
CALIFORNIA...ESPECIALLY ALONG THE EAST FACING HARBORS AND COVES OF
CATALINA...SANTA CRUZ AND ANACAPA ISLANDS. WINDS SHOULD BEGIN TO
DIMINISH SUNDAY AFTERNOON.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN/HALL

Event by event

4 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Ventura County Coastal Valleys

When
December 2, 5:55 PM PST to 6:55 PM PST
Where
Ventura County Coastal Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Observations from Laguna Peak reported winds gusting between 58 and 63 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 2, 11:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Warm Springs RAWS sensor reported a wind gust to 59 MPH.

High Wind, Ventura County Interior Valleys

When
December 3, 1:43 AM PST to 2:43 AM PST
Where
Ventura County Interior Valleys forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Wiley Ridge RAWS sensor reported winds gusting between 62 and 65 MPH.

Wildfire, Ventura County Coastal Valleys

When
December 3, 2:30 AM PST to December 5, 6:00 PM PST
Where
Ventura County Coastal Valleys forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10 million
Crop damage
$3,000
Reported by
Park/Forest Service

The Shekell Fire burned 13,600 acres around the community of Moorpark in Ventura county. The suspected cause of the fire was downed power lines near the MGR Design manufacuring plant. The gusty Santa Ana winds spread the fire quickly. Five homes were destroyed and five others were heavily damaged. The fire also destroyed the MGR Design manufacturing plant. Two minor injuries were reported when a fire engine overturned on a secondary road.

High Wind, Santa Monica Mountains Recreation Area

When
December 3, 8:36 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The Malibu Hills RAWS sensor reported a wind gust to 60 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405, 5403, 5404, 5399, 5400.